Reference of this article: García Palomeque JC, Alloza JL. The use of pharmacogenetics in differential diagnosis. A case report. Rev Pediatr Aten Primaria. 2007;9:47-50.
Published in Internet: 31-03-2007 - Visits: 5548
We present the clinical case of an 8 year old child with attention deficit hyperactivity disorder
(ADHD), who developed a psychopathological disorder compatible with acute psychosis
after two years of using therapeutic doses of methylphenidate. We performed a pharmacogenetic
study in order to find the cause of the serious adverse reaction. Biochemical amplification
by PCR of CYP2D6 and its alleles, 3*, 4*, 5* and 6* was done to find if the reaction was toxic,
if the patient had a poor metabolizer genotype. Clinical case: an 8 year old male patient, without
antecedents, who was being successfully treated for two years with methylphenidate at 5
mg/day orally for ADHD, with goodscholastic results as well. The patient went to ambulatory
emergency complaining of hypotonia, bradypsychia and difficulty articulating words with intervals
of verbosity, speech disconnected with reality and having periods of complete verbal absence.
The patient was admitted in the pediatric unit. After suspending medication, the clinical
symptoms improved until they disappeared. Blood profile as well as biochemical complementary
tests were normal. A nuclear magnetic resonance (NMR) did not reveal organic alteration
which could have explained the symptoms. EEG was also normal. After rechallenge, one month
after the first event, the boy developed the same symptoms. A CYP2D6 genotype analysis was
done (3*, 4*, 5* y 6* alleles) where we found him to be a normal metabolizer. This discards a
pharmacokinetic alteration of genetic origin, which could explain an abnormal reaction to
methylphenidate. This adverse reaction could be due to the prolonged use of this drug and the
action of CYP2D6 in the levels of dopamine.
Keywords● Adverse reaction ● Attention-deficit hyperactivity disorder ● Methylphenidate ● Pharmacogenetics